Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Chicago, IL

March 20, 2003Kankakee County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Mar 20, 2003, 2:50 PM CST for Kankakee County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 2:50 PM CST (20:50 UTC)
Expired
Mar 20, 2003, 3:30 PM CST
In force
40 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Kankakee County, IL

The radar

The Chicago radar (KLOT), 52 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 202050
SVRCHI
ILC091-202130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
250 PM CST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANKAKEE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 330 PM CST

* AT 249 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...LOCATED NEAR BRADLEY...MOVING NORTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOMENCE AROUND 255 PM CST.
  GRANT PARK AROUND 305 PM CST.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  NICKEL SIZE HAIL.

LAT...LON 4118 8796 4105 8779 4122 8755 4131 8771
$$

FISHER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:46 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 20, 2:46 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
246 PM CST THU MAR 20 2003

DISCUSSION FOR 330 PM GRIDS/ZFP

MAIN FORECAST CONCERNS INVOLVE CONVECTION/PRECIP TRENDS TONIGHT WITH
UPPER LOW WOBBLING THROUGH MIDWEST...THEN PRECIP TRENDS NEXT SEVERAL
DAYS WITH PROGRESSIVE UPPER PATTERN.

SATELLITE LOOP SHOWS THE LOW AS SWIRL IN CLOUDS OVER SOUTHWEST
MISSOURI THIS AFTERNOON...WITH CONVECTIVE DEVELOPMENT NOTED IN
SAT/RADAR IMAGERY IN MOIST FLOW FEEDING FROM KY-IND-ERN IL. 18Z
SOUNDING OUT OF ILX INDICATES STEEP LAPSE RATES WITH FREEZING LEVEL
AROUND 7500 FT...THOUGH SOMEWHAT DRY LOW LEVELS YIELDING A CAPE OF
930 J/KG. SURFACE DEWPOINTS ARE HIGHER ACROSS MUCH OF WFO CHICAGO FA
HOWEVER...WITH MODIFIED ACARS SOUNDING RESULTING IN ABOUT 1200 J/KG.
SOUNDINGS SHOW SOME BACKING WITH HEIGHT THROUGH LOWEST 3.5 KM...SO
MAIN SEVERE THREAT INTO EARLY EVENING TO BE HAIL WITH RELATIVELY
VERTICAL PULSING UPDRAFTS AND LOW WBZ/FREEZING LEVEL. HIGHEST THREAT
FOR THUNDER OVER EASTERN PORTIONS OF FA...WITH BETTER LOW LEVEL
MOISTURE...HEATING WITH BREAKS IN CLOUD COVER...AND CLOSER PROXIMITY
TO SYNOPTIC SCALE DYNAMICS NORTHEAST OF WEAKENING UPPER SYSTEM. WILL
GO WITH SCATTERED/OCCASIONAL MENTION ESPECIALLY EARLY TONIGHT FOR
SHOWERS/THUNDER WITH HIGHEST POPS EAST. LIGHT WIND FIELD AS SURFACE
TROF MOVES THROUGH TONIGHT...WITH AREAS OF LIGHT FOG LATE.

WILL KEEP CHANCE POPS FOR SHOWERS INTO FRIDAY MORNING AS UPPER LOW
FILLS AND TROF AXIS PASSES TO EAST. SECOND CLOSED UPPER SYSTEM DROPS
INTO PLACE OVER WISCONSIN...WITH DRY AIR WRAPPING INTO IL AROUND
SOUTHERN PERIPHERY...THOUGH COLD POOL ALOFT MAY RESULT IN SOME
AFTERNOON AND EVENING INSTABILITY SHOWERS IN NORTHERN COUNTIES PER
GOING FORECAST. LOW PULLS OFF TO EAST OVER WEEKEND WITH NCEP
ENSEMBLES IN REASONABLE AGREEMENT WITH OPERATIONAL GFS RUNS. NEXT
CHANCE FOR PRECIP TO BE MONDAY...AS LOW PRESSURE MOVES ACROSS
SOUTHERN CANADA AND DRAGS COLD FRONT INTO AREA. CHANCE LINGERS INTO
WED AS FRONT PUSHES SOUTH...THEN WEAK HIGH PRESSURE THURSDAY.

.CHI...NONE

RATZER
Hazardous weather outlook, Mar 20, 10:27 AM CST, 4 hours 23 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-211200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
1027 AM CST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHERN ILLINOIS
AND NORTHWEST INDIANA TODAY. DEVELOPMENT OF THESE SHOWERS DURING THE
MORNING HOURS HAS HELPED TO MIX OUT DENSE FOG OVER THE AREA EARLIER
THIS MORNING...AND WITH VISIBILITIES IMPROVING TO A MILE OR MORE AT
MOST LOCATIONS...THE DENSE FOG ADVISORY HAS BEEN ALLOWED TO EXPIRE.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING. A
FEW STORMS MAINLY SOUTH OF I-80 AND EAST OF I-39 COULD PRODUCE
SEVERE HAIL.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.GOV/CHICAGO (LOWER CASE)

RATZER

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.